Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 93, NWS Milwaukee, WI

August 18, 2004Dodge County, Fond du Lac County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 18, 2004, 5:27 PM CDT for Dodge County, Fond du Lac County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 5:27 PM CDT (22:27 UTC)
Expired
Aug 18, 2004, 6:15 PM CDT
In force
48 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dodge County, WI, Fond du Lac County, WI

The radar

The Milwaukee radar (KMKX), 81 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 1:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 182227
SVRMKX
WIC027-039-182315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
527 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOND DU LAC COUNTY IN EAST CENTRAL WISCONSIN
  NORTHEAST DODGE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 615 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR OAKFIELD...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMPBELLSPORT AROUND 550 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4377 8870 4364 8874 4356 8818 4374 8817

$$

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:34 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 18, 3:34 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 PM CDT WED AUG 18 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER LATE THIS AFTERNOON
AND EVENING.

MARGINAL INSTABILITY PRESENT OVER SOUTHERN WI BUT STRONG COLD FRONT
WILL PUSH SOUTH THROUGH THE AREA LATE THIS AFTERNOON AND EVENING.
COLD FRONT HAS TRIGGERED A LINE OF SHOWERS AND THUNDERSTORMS
PRESENTLY ENTERING THE NORTHWEST CORNER OF CWA AND WITH DECENT
VERTICAL WIND SHEAR SOME STORMS MAY PRODUCE DAMAGING STRAIGHT LINE
WINDS. HOWEVER BEST DYNAMICS ARE STILL PROGGED FOR NORTHERN WI AND
BEST INSTABILITY AND MOISTURE ARE TO OUR SOUTH. LOOKS LIKE A BRIEF
SHOT OF THUNDERSTORMS FOLLOWED BY A SCOURING OUT BY COOLER AND
DRIER AIR BEHIND COLD FRONT. LOW DEWPOINT AIR ALONG WITH DIMINISHING
WINDS TOWARD MORNING WILL ALLOW FOR SOME UNSEASONABLY COOL LOW
TEMPERATURES.

COOL BUT PLEASANT WEATHER THURSDAY WITH ANOTHER CHANCE OF RAIN
FRIDAY AS ANOTHER TROUGH OF LOW PRESSURE MOVES IN. ETA (AGAINST) AND
GFS (FOR) STILL IN DISAGREEMENT ABOUT WHETHER RAIN WILL MOVE INTO
SOUTHERN WI. WILL KEEP CHANCE GOING IN NEW FORECAST. NEXT CHANCE FOR
SOUTHERN WI APPEARS TO BE MONDAY.

&&
.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Aug 18, 6:05 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
605 AM CDT WED AUG 18 2004

WIZ046-047-051-052-056>060-062>072-181100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL REDUCE VISIBILITIES TO BELOW 1/4 MILE IN SOME AREAS.
VISIBILITIES WILL IMPROVE BY 9 AM. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING THUNDERSTORM
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...BUT AN ISOLATED
TORNADO IS POSSIBLE. SMALL CRAFT ADVISORIES MAY BE NEEDED LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

HENTZ

In the hours before

Special weather statement, Aug 18, 2:44 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
244 PM CDT WED AUG 18 2004

WIZ046-047-051-052-056>060-062>072-182036-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-

...SEVERE THUNDERSTORM WATCH UNTIL 8 PM...

A LINE OF SCATTERED THUNDERSTORMS STRETCHES FROM NORTHEAST WISCONSIN
THROUGH STEVENS POINT TO JUST SOUTH OF LA CROSSE.  THE LINE IS MOVING
TO THE EAST SOUTHEAST AT ABOUT 45 MPH.  IT SHOULD BEGIN TO ENTER THE
WESTERN PORTIONS OF MARQUETTE AND GREEN LAKE COUNTIES BY AROUND 320
PM THIS AFTERNOON.

THE SEVERE STORMS THUS FAR HAVE BEEN LIMITED TO FAR NORTHEAST
WISCONSIN. HOWEVER...HEAT AND MOISTURE BUILDING ACROSS SOUTHERN
WISCONSIN AHEAD OF THE LINE OF STORMS...WHICH MARKS AN APPROACHING
STRONG COLD FRONT...MAY HELP STRENGTHEN A FEW OF THE STORMS TO SEVERE
LEVELS HERE IN THE SOUTH.

STAY TUNED FOR LATER UPDATES AND BE PREPARED FOR THE POTENTIAL OF
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING.

DAVIS
Special weather statement, Aug 18, 4:15 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
415 PM CDT WED AUG 18 2004

WIZ046-047-051-052-056>060-062>072-182200-

COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
415 PM CDT WED AUG 18 2004

...SEVERE THUNDERSTORM WATCH 758 UNTIL 8 PM...

A LINE OF SCATTERED THUNDERSTORMS STRETCHES FROM GREEN BAY TO OXFORD
IN MARQUETTE COUNTY TO WEST OF BARABOO TO NORTH OF PRAIRIE DU CHIEN.
THE LINE WAS MOVING TO THE EAST SOUTHEAST AT ABOUT 45 MPH.  IT
SHOULD REACH THE MADSION AREA BETWEEN 5 AND 530 PM.

THROUGH 415 PM...MOST THUNDERSTORM WIND GUSTS HAVE BEEN IN THE 25 TO
35 MPH RANGE...ALONG WITH BRIEF HEAVY RAINS.

THE LINE OF STORMS SHOULD REACH THE MILWAUKEE AREA BETWEEN 6 AND
630 PM.

THE SEVERE STORMS THUS FAR HAVE BEEN LIMITED TO FAR NORTHEAST
WISCONSIN. HOWEVER...SOME HEAT AND MOISTURE AHEAD OF THE LINE OF
STORMS MAY HELP STRENGTHEN A FEW OF THE STORMS TO SEVERE LEVELS IN
SOUTHERN WISCONSIN.

STAY TUNED FOR LATER UPDATES AND BE PREPARED FOR THE POTENTIAL OF
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING.

KAPELA
Special weather statement, Aug 18, 4:52 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
452 PM CDT WED AUG 18 2004

WIZ046-047-051-052-056>060-062>072-182230-

COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
452 PM CDT WED AUG 18 2004

...SEVERE THUNDERSTORM WATCH 758 UNTIL 8 PM...

AT 450 PM...A LINE OF SCATTERED THUNDERSTORMS STRETCHES FROM JUST
EAST OF GREEN BAY TO RIPON TO PORTAGE TO THE WISCONSIN DELLS TO
LONEROCK AND TO PRAIRIE DU CHIEN. THE LINE WAS MOVING TO THE EAST
SOUTHEAST AT ABOUT 45 MPH.  IT SHOULD MOVE THROUGH THE MADSION AREA
BETWEEN 5 AND 530 PM.

THROUGH 450 PM...MOST THUNDERSTORM WIND GUSTS HAVE BEEN IN THE 25 TO
35 MPH RANGE...ALONG WITH BRIEF HEAVY RAINS.

THE LINE OF STORMS SHOULD REACH THE MILWAUKEE AREA BETWEEN 6 AND
630 PM.

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED RAINFALL RATES
TO 1 TO 1.5 INCHES PER HOUR WITH SOME OF THE STRONGER STORMS AS THEY
MOVE THROUGH IOWA...DANE...AND FOND DU LAC COUNTIES.

THE SEVERE STORMS THUS FAR HAVE BEEN LIMITED TO FAR NORTHEAST
WISCONSIN. HOWEVER...SOME HEAT AND MOISTURE AHEAD OF THE LINE OF
STORMS MAY HELP STRENGTHEN A FEW OF THE STORMS TO SEVERE LEVELS IN
SOUTHERN WISCONSIN THIS EVENING.

STAY TUNED FOR LATER UPDATES AND BE PREPARED FOR THE POTENTIAL OF
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING.

KAPELA/BORGHOFF
Special weather statement, Aug 18, 5:20 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
520 PM CDT WED AUG 18 2004

WIZ046-047-051-052-056>060-062>072-182300-

COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
520 PM CDT WED AUG 18 2004

...SEVERE THUNDERSTORM WATCH 758 UNTIL 8 PM...

AT 515 PM...A LINE OF SCATTERED THUNDERSTORMS STRETCHED FROM
MANITOWOC TO FOND DU LAC TO BEAVER DAM TO MIDDLETON TO DODGEVILLE.
THE LINE WAS MOVING TO THE EAST SOUTHEAST AT ABOUT 40 MPH.  THE
STRONGEST STORMS SHOULD MOVE OUT OF THE MADISON AREA BETWEEN 6 AND
615 PM.  THIS LINE OF STORMS SHOULD REACH THE MILWAUKEE AREA BETWEEN
645 AND  715 PM.

THROUGH 515 PM...MOST THUNDERSTORM WIND GUSTS HAVE BEEN IN THE 35 TO
45 MPH RANGE...ALONG WITH BRIEF HEAVY RAINS.  NATIONAL WEATHER
SERVICE DOPPLER RADAR HAS ESTIMATED RAINFALL RATES TO 1 TO 1.5
INCHES PER HOUR WITH SOME OF THE STRONGER STORMS AS THEY MOVED
THROUGH IOWA...NORTHWEST DANE...AND GREEN LAKE COUNTIES.

THE SEVERE STORMS THUS FAR HAVE BEEN LIMITED TO FAR NORTHEAST
WISCONSIN. HOWEVER...SOME HEAT AND MOISTURE AHEAD OF THE LINE OF
STORMS MAY HELP STRENGTHEN A FEW OF THE STORMS TO SEVERE LEVELS
ACROSS SOUTHERN WISCONSIN THIS EVENING.

STAY TUNED FOR LATER UPDATES AND BE PREPARED FOR THE POTENTIAL OF
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING.

KAPELA/BORGHOFF

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:44 PM CDTSpecial Marine WarningMKX91 min
Aug 18, 5:44 PM CDTSpecial Marine WarningMKX91 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.